Perspiration and medication

RanMan

Too Much Experience with Epilepsy
Messages
408
Reaction score
0
Points
81
Hi everyone.

(Hey Bernard, here's another one you can research)

You may or maynot have read in some of my previous posts, I have mentioned that my gait and coordination are off.
Well in the last 2 weeks it's been worse than usual. I've been tripping alot and falling and having alot of petit-mal seizures and outer body experiences (de ja vu).
:eek: :eek: :eek:

Today I had my semi-annual appt with my neorologist and I mentioned this to him. I found this very interesting.
He said that because of all the very hot weather we've been having recently and all the perspiation, it can have a negative effect on your meds and cause you to act like you're drunk because you lose so much of your medication though your perspiration (I sweat ALOT) bringing your blood syrum level down. I'm also on a mood stabilizer called "Celexa" and that also causes the blood syrum count to be off.

If my medication level were to be increased, the meds could go toxic in my system causing a whole new set of problems. also increased because I also take meds for ulcerative colitis.

Before he changes any of my meds he ordered a special type of blood test that most labs won't do because it's so expensive, "Blood Syrum Unbound Fraction" to see how much of my medication is being lost through perspiration. I'm not totally sure but I think he explained that it shows how much of the medication is actually in the blood and how much is being stored, that's the "unbound fraction".
It's a very rare type of test and the tech. that took my blood has never seen this done before.

In my 26 yrs. with epilepsy, I've never heard of this before and find it quite interesting. I always knew that you lost some of your medication though perspiration, but not that much, (maybe it's because I perspire more than most people). (I also found out that perpiration is NOT a side effect from the dilantin as I had previously thought)

I'll keep you posted as to the results.

Randy
 

Bernard

Your Host
Administrator
Benefactor
Messages
6,550
Reaction score
14
Points
193
First off, I'm sorry to hear that you are having more difficulties lately. It is encouraging to hear that a possible cause may have been identified.

The Blood Serum Unbound Fraction is a new one on me. Very interesting! It's not easy to find an explanation at the layman's level for this, but I did find this in the Merck Manual:
If a drug is bound to plasma proteins and an alteration in protein binding is anticipated, total drug concentration (bound plus unbound) must be adjusted to produce the desired unbound concentration. For example, binding to albumin (by many acidic drugs) is reduced in end-stage renal disease, cirrhosis, hypoalbuminemia, severe burns, and pregnancy, and binding to 1-acid glycoprotein and lipoproteins (by many basic drugs) is increased during stress and decreased in chronic hepatic disease. The desired therapeutic window, or total plasma drug concentration therapeutically equivalent to that when binding is typical, can be calculated for an individual patient from ...
http*//www.merck.com/mrkshared/mmanual/section22/chapter303/303b.jsp [Monitoring Drug Treatment (Looks like Merck changed their manual this link no longer works)]

New reference:
The extent of drug distribution into tissues depends on the extent of plasma protein and tissue binding. In the bloodstream, drugs are transported partly in solution as free (unbound) drug and partly reversibly bound to blood components (eg, plasma proteins, blood cells). Of the many plasma proteins that can interact with drugs, the most important are albumin, α1-acid glycoprotein, and lipoproteins. Acidic drugs are usually bound more extensively to albumin; basic drugs are usually bound more extensively to α1-acid glycoprotein, lipoproteins, or both.

Only unbound drug is available for passive diffusion to extravascular or tissue sites where the pharmacologic effects of the drug occur. Therefore, the unbound drug concentration in systemic circulation typically determines drug concentration at the active site and thus efficacy.
Distribution: Pharmacokinetics
 
Messages
63
Reaction score
0
Points
0
This is interesting, thanks for the post and like the others i hope things get better for you. Actually i am responding to this because before i was on AEDs I was always cold, i didn't sweat much. Now that I am on the drugs,i'm always hot, i sweat like i am taking a shower and to me i smell different, i couldn't figure it out, maybe its the drugs that i smell, anyhow
I have a problem walking in the dark, may it be a room, or outside, if its dark, my balance is off, i tend to fall, or walk into walls even though its my own house, turn a light on and it seems to fade away. bright sunlight and flashing trees also do it for me
 

jyearta

New
Messages
1,550
Reaction score
0
Points
0
When I was put on celexa I had a problem with my gait. I slowly took myself off of this med. and my gait improved.
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,509
Reaction score
13
Points
148
Dilantin can also affect gait over time, or if you are on too high a dose.

Sweating can be a sign of many things including low blood sugar -- I assume you and your doctor have ruled these things out.

It will be interesting to see what the test reveals...
 
Top